Alert archive / Nebraska / Tornado Warnings in 2014

Tornado Warning 18, NWS Hastings, NE

June 3, 2014Nance County, Nebraska

NWS Hastings, NE issued this tornado warning at Jun 3, 2014, 5:15 PM CDT for Nance County, Nebraska. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2014, 5:15 PM CDT (22:15 UTC)
Expired
Jun 3, 2014, 5:45 PM CDT
In force
30 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Observed
Hail
3.0 in

County Nance County, NE

The radar

The Grand Island radar (KUEX), 133 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:42 PM CDTTSTM WND DMGFullerton, NECORRECTED TIME FROM ORIGINAL REPORT TO MATCH THE APPROXIMATE TIME THAT STORM STRUCK FULLERTON. SEVERAL TREES DAMAGED AND A ROOF WAS BLOWN OFF A BUILDING AROUND THE FULLERTON...BELGRADE AREAS. PUBLIC REPORTS TO DISPATCH.
Jun 3, 5:42 PM CDTTSTM WND DMGFullerton, NE18INCH BRANCH SNAPPED REPORT VIA SOCIAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 1:12 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WFUS53 KGID 032215
TORGID
NEC125-032245-
/O.NEW.KGID.TO.W.0018.140603T2215Z-140603T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
515 PM CDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  NANCE COUNTY IN CENTRAL NEBRASKA...

* UNTIL 545 PM CDT

* AT 515 PM CDT...A CONFIRMED TORNADO WAS LOCATED 7 MILES SOUTH OF
  SPALDING...OR 32 MILES EAST OF ORD...MOVING EAST AT 60 MPH.

  HAZARD...DAMAGING TORNADO AND HAIL UP TO THREE INCHES IN DIAMETER. 

  SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THE TORNADO WILL BE NEAR...
  BELGRADE AROUND 530 PM CDT.
  GENOA AROUND 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.

&&

LAT...LON 4153 9771 4139 9770 4131 9771 4131 9811
      4140 9829 4148 9829 4148 9810 4150 9809
      4150 9805 4151 9804 4151 9789 4153 9788
TIME...MOT...LOC 2215Z 289DEG 51KT 4159 9831 

TORNADO...OBSERVED
HAIL...3.00IN

$$

HALBLAUB
1 follow-up statement
621 
WWUS53 KGID 032233
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
533 PM CDT TUE JUN 3 2014

NEC125-032245-
/O.CON.KGID.TO.W.0018.000000T0000Z-140603T2245Z/
NANCE NE-
533 PM CDT TUE JUN 3 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NANCE
COUNTY...
    
AT 532 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR BELGRADE...OR 39 MILES WEST OF COLUMBUS...MOVING
EAST AT 55 MPH.

HAZARD...TORNADO AND THREE INCH HAIL. DAMAGING STRAIGHT LINE WINDS   
         OF 70 MPH ARE ALSO LIKELY ON THE SOUTHWESTERN FRINGE OF 
         THIS STORM.

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS DANGEROUS STORM WILL BE NEAR...
  BELGRADE AROUND 535 PM CDT.
  FULLERTON AROUND 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.

&&

LAT...LON 4153 9771 4139 9770 4131 9771 4131 9811
      4140 9829 4148 9829 4148 9810 4150 9809
      4150 9805 4151 9804 4151 9789 4153 9788
TIME...MOT...LOC 2232Z 283DEG 49KT 4149 9812 

TORNADO...RADAR INDICATED
HAIL...3.00IN

$$

HALBLAUB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 3, 2:19 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 3, 2:19 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
219 PM CDT TUE JUN 3 2014

.MESOSCALE DISCUSSION...
ISSUED AT 219 PM CDT TUE JUN 3 2014

LATEST ANALYSIS OF SATELLITE AND SFC OBS INDICATES THE PRIMARY
DISCERNABLE CONVERGENCE BOUNDARY IS SETTING UP FROM NW-SE ALONG A
LINE FROM LOUP CITY-GRAND ISLAND-YORK-BEATRICE. OVER THE LAST 2
HRS...WINDS S OF THIS LINE HAVE VEERED TO AROUND 160. THE CU FIELD
IS BECOME RATHER AGGITATED FROM GRAND ISLAND-HEBRON-BEATRICE.
UPDRAFTS HAVE BEEN TRYING TO FORM. WE ARE ALSO SEEING CU BUBBLING
OVER LINCOLN COUNTY. THE HRRR CONTS TO INSIST ON CONVECTIVE
INITIATION IN THIS AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 133 PM CDT TUE JUN 3 2014

ALOFT: THE SHORTWAVE TROF RESPONSIBLE FOR THE SEVERE TSTM THREAT
WILL DEPART FOR THE GREAT LAKES TONIGHT...FOLLOWED BY A SHORTWAVE
RIDGE TOMORROW. MEANWHILE...THE NEXT TROF IS ALREADY MOVING ONTO
THE W COAST AND WILL CROSS THE NRN ROCKIES BY TOMORROW EVENING.

SURFACE: LEE CYCLOGENESIS WAS IN PROGRESS. THIS LOW WILL HEAD E
ALONG THE KS-NEB BORDER TONIGHT AND HEAD INTO THE OHIO VALLEY
TOMORROW. IN ITS TAKE...THE FRONT THAT CURRENTLY BISECTS NEB WILL
SAG S INTO THE SRN PLAINS AND BECOME STATIONARY. WEAK HIGH PRES
BUILDS IN TOMORROW.

REST OF THIS AFTERNOON: WE EXPECT SEVERAL CLASSIC SUPERCELLS TO
FORM OVER S-CNTRL NEB. GIVEN THE MODERATE-HIGH INSTABILITY...
MLCAPE UP TO 3500 J/KG AND 0-1 KM SHEAR...AND SUFFICIENT TO
SIGNIFICANT 0-1 KM AND 0-3 KM SRH...HIGH-END SEVERE WX IS
EXPECTED WITH THESE SUPERCELLS.

REMEMBER...THESE STORMS WILL NOT FORM EVERYWHERE. JUST BE AWARE
THAT IF A THUNDERSTORM FORMS IN YOUR VICINITY...HAVE A PLAN FOR
WHERE YOU WILL TAKE SHELTER AND BE READY FOR THREATENING WX.

CONT TO FOLLOW ALL WATCHES/WARNINGS FROM THIS OFFICE REGARDING
SEVERE WX.

TONIGHT: WE WILL NEED TO MONITOR N-CNTRL KS FOR SUPERCELL
DEVELOPMENT ALONG OR AHEAD OF THE DRYLINE. OTHERWISE...TSTMS WILL
EXIT THE FCST AREA BY 10 PM.

WED: QUIET AND DRY. TEMPS BACK TO NEAR NORMAL. WE MAY NOT BE HIGH
ENOUGH WITH THE WINDS DURING THE MORNING. INITIAL MIXING MAY BRING
DOWN HIGHER WINDS FORENOON.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 133 PM CDT TUE JUN 3 2014

DUE TO THE MODERATE RISK FOR SEVERE WX THIS AFTERNOON...WE WILL
FOREGO THE EXTENDED DISC.

OVERALL TREND WILL BE FOR COOLER TEMPS...POSSIBLY WITH ONE DAY OF
MUCH BELOW NORMAL HIGHS /10F OR MORE/. SUNDAY HIGHS COULD STRUGGLE
TO REACH 70F.

MULTIPLE LOW CHANCES FOR SHWRS/TSTMS BUT IT LOOKS LIKE THE "BEST"
CHANCE WILL BE FRI NIGHT WITH THE STRONGEST COLD FRONT WE HAVE
SEEN SINCE MID MAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1211 PM CDT TUE JUN 3 2014

THIS AFTERNOON: MVFR CIGS SHOULD LIFT TO LOW-END VFR 19Z-20Z AND
THEN WE SHOULD LOSE THE CIGS. ISOLATED IFR TSTMS WILL DEVELOP. NO
GUARANTEES THEY HIT THE TERMINAL. SO THE TAF IS CONSERVATIVE FOR
NOW BUT WATCH FOR AMENDMENTS. SE WINDS WILL OCCASIONALLY BE GUSTY.
CONFIDENCE: MEDIUM

TONIGHT: TSTM THREAT SHOULD BE OVER BY 02Z-03Z LEAVING VFR. A COOL
FRONT WILL MOVE THRU 07Z-09Z AND THIS SHOULD RESULT IN MVFR
STRATUS CIGS. WINDS WILL SHIFT FROM SE TO NW. CONFIDENCE: MEDIUM

WED THRU 18Z: MVFR STRATUS SHOULD LAST THRU MOST OF THE MORNING
WITH CIGS GRADUALLY LIFTING AND BECOMING VFR AROUND 5K FT 17Z-19Z.
NW WINDS AVERAGE 15 KTS...BUT COULD BE GUSTY 12Z-15Z AS INITIAL
MIXING COMMENCES. CONFIDENCE: MEDIUM

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ005>007-017>019.

&&

MESOSCALE...HALBLAUB
SHORT TERM...HALBLAUB
LONG TERM...HALBLAUB
AVIATION...HALBLAUB
Hazardous weather outlook, Jun 3, 4:18 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
418 PM CDT TUE JUN 3 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
418 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

DANGEROUS THUNDERSTORMS CAPABLE OF PRODUCING LONG TRACK
TORNADOES...HAIL OF BASEBALL SIZE AND DAMAGING WINDS OF 70 MPH
ARE POSSIBLE UNTIL 9 PM MAINLY ACROSS SOUTH CENTRAL NEBRASKA.
VERY HEAVY RAINFALL IN EXCESS OF TWO INCHES COULD ACCOMPANY THE
STORMS WHICH MAY CAUSE AREAS OF LOWLAND FLOODING...ESPECIALLY FOR
LOCATIONS WHICH RECEIVED HEAVY RAINFALL OVER THE WEEKEND.

ALSO...A WIND ADVISORY IS IN EFFECT FOR NORTH CENTRAL KANSAS UNTIL
9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST WEDNESDAY NIGHT
THROUGH SATURDAY NIGHT AND AGAIN ON MONDAY. STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL KANSAS ON
FRIDAY...AND ACROSS PORTIONS OF NORTH CENTRAL KANSAS AND SOUTH
CENTRAL NEBRASKA ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT SHOULD BE PREPARED
FOR SEVERE WEATHER OPERATIONS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 3, 4:32 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          8 N ORD                 41.72N 98.93W
06/03/2014                   VALLEY             NE   STORM CHASER

            TORNADO REPORTED 8 MILES N OF ORD VIA STORM CHASER.

&&

PBEDA
Local storm report, Jun 3, 5:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
502 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     2 N ELYRIA              41.71N 99.01W
06/03/2014                   VALLEY             NE   COUNTY OFFICIAL

            PIVOTS OVERTURNED N OF ELYRIA

&&

PBEDA
Local storm report, Jun 3, 5:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
504 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TORNADO          5 W GREELEY             41.55N 98.63W
06/03/2014                   GREELEY            NE   LAW ENFORCEMENT

            TORNADO REPORTED BY LAW ENFORCEMENT BETWEEN GREELEY AND
            SCOTIA. EST LOCATION 5W OF GREELEY

&&

PBEDA
Local storm report, Jun 3, 5:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
505 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 N ELYRIA              41.71N 99.01W
06/03/2014                   VALLEY             NE   COUNTY OFFICIAL

            PIVOTS OVERTURNED N OF ELYRIA

&&

PBEDA
Local storm report, Jun 3, 5:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
508 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TORNADO          8 W SPALDING            41.69N 98.52W
06/03/2014                   GREELEY            NE   COUNTY OFFICIAL

            BRIEF TORNADO REPORTED 8W OF SPALDING BY TRAINED SPOTTER.

&&

PBEDA
Special weather statement, Jun 3, 5:09 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
509 PM CDT TUE JUN 3 2014

NEZ040-041-046>048-032230-
GREELEY NE-NANCE NE-MERRICK NE-SHERMAN NE-HOWARD NE-
509 PM CDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOWARD...SOUTHERN
GREELEY...WESTERN NANCE...NORTHWESTERN MERRICK AND NORTHEASTERN
SHERMAN COUNTIES UNTIL 530 PM CDT...

AT 508 PM CDT...DOPPLER RADAR WAS TRACKING A GUST FRONT ASSOCIATED
WITH A SEVERE THUNDERSTORMS OVER NORTHERN GREELEY COUNTY. THIS GUST
FRONT WAS MOVING SOUTHEAST AT 45 MPH.

WHILE THIS THUNDERSTORM WILL REMAIN NORTH OF THE AREA...WIND GUSTS
OF 50 TO 55 MPH WILL BE POSSIBLE AS THIS GUST FRONT PASSES.

LOCATIONS IMPACTED INCLUDE...
FULLERTON...SCOTIA...WOLBACH...ELBA...BELGRADE...COTESFIELD AND
CUSHING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4146 9833 4148 9819 4148 9810 4150 9809
      4150 9805 4151 9800 4129 9791 4126 9875
      4153 9875
TIME...MOT...LOC 2208Z 310DEG 38KT 4152 9850 4146 9866

HALBLAUB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:39 AM CDTSpecial Weather StatementGIDGreeley, Valley51 min
Jun 3, 7:29 AM CDTSpecial Weather StatementGIDHoward, Sherman31 min
Jun 3, 4:08 PM CDTSpecial Weather StatementGIDGreeley22 min
Jun 3, 4:10 PM CDTTornado WarningGIDGreeley, Valley35 min
Jun 3, 4:43 PM CDTTornado Warning Tornado observedGIDGreeley, Valley47 min
Jun 3, 4:52 PM CDTTornado WarningGIDGreeley, Valley38 min
Jun 3, 5:09 PM CDTSpecial Weather StatementGIDNance21 min
Jun 3, 5:44 PM CDTTornado WarningGIDMerrick, Nance, Polk46 min
Jun 3, 6:17 PM CDTSevere Thunderstorm WarningGIDGreeley, Sherman, Valley43 min
Jun 3, 6:28 PM CDTSevere Thunderstorm WarningGIDPolk17 min
Jun 3, 6:53 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Sherman, Valley67 min

Nearby

Tornado Warnings in Nebraska, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.